Based on a literature review, there is one study that gets close to addressing your question.
Reference: International Union against Tuberculosis Committee on Prophylaxis. Efficacy of various durations of isoniazid preventive therapy for tuberculosis: Five years of follow-up in the IUAT trial. Bull World Health Organ; 1982;60:555-64.
"Among patients who took more than 80 percent of the prescribed doses, the 6-month regimen decreased the incidence of active tuberculosis by 69 percent and the 12-month regimen reduced the incidence by 93 percent, as compared with the 3-month regimen." from N Engl J Med, Vol. 345, No. 3 July 19, 2001.
The risk of going on to developing "reactivation tuberculosis" (also called post-primary tuberculosis) decreases dramatically each year after a tuberculosis skin test (TST) is positive. This is true with or without treatment. Obviously, the risk is diminished to a much greater extent with treatment with INH.
Have you had a chest radiograph (x-ray)? When? What were the results?
It is difficult to say if you may have fostered INH resistance because of your inconsistence adherence to the therapy. There is no way to determine whether you may have fostered INH resistent latent tuberculosis.
If you have had a chest radiograph and it was negative, if you are asymptomatic, and if you have no reason to be in an immunocompromised state (HIV/AIDS, status post transplant, taking corticosteroids, etc), then I would recommend that you be followed annually with a tuberculosis questionnaire (asks about symptoms).
Symptoms that you should be concerned about:
* “Have you had a cough for more than 3 weeks?”
* “Have you had night sweats?’
* “Have you experienced unintentional weight loss of more than 10 pounds in the last 2 months?”
* “Have been coughing up blood or mucous?”
* “Have you had contact with anyone with the symptoms described above?”
A caveat, there are some settings (military, laboratory workers working with susceptible animal populations, some health care workers) in which you would be advised to repeat a course of nine months of INH. I do not necessarily recommend this in your case.
Lastly, there are 2 alternative regimens to INH.
1. Pyrazinamide + rifampin x 2 months
2. Rifampin x 4 months (if the person cannot tolerate pyrazinamide)
I hope this is helpful.
~*~ Dr. Parks
This answer is not intended as and does not substitute for medical advice. The information presented in this posting is for patients’ education only. As always, I encourage you to see your personal physician for further evaluation of your individual case.